New York, 2012

Winter Storm in New York, December 21 to 22, 2012

December 21 to 22, 2012 · NWS BTV · 3 events in 3 counties and zones

A strong, complex, dual area of low pressure from the Great Lakes to the New Jersey coast on the morning of December 21st eventually lifted north across New York into Quebec by December 22nd. On the front end of the storm, a wintry mix of snow and some sleet accumulated 1 to 3 inches across much of northern New York with up to 6 inches in the Adirondacks of Essex county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong, complex, dual area of low pressure from the Great Lakes to the New Jersey coast on the morning of December 21st eventually lifted north across New York into Quebec by December 22nd.

On the front end of the storm, a wintry mix of snow and some sleet accumulated 1 to 3 inches across much of northern New York with up to 6 inches in the Adirondacks of Essex county.

The main part of the storm was a strong low-level jet stream of 70+ mph that moved across the highest elevations of northern New York (above 4000 feet) with some isolated wind gusts of 40+ mph within some lower elevation communities during the morning and afternoon of December 21st. There was some isolated to scattered tree damage with isolated power outages in portions of northern New York.

The final chapter had it's biggest influence for portions of northern New York during the evening of December 21st and continuing into the afternoon of December 22nd.| |On the backside of this system, wraparound moisture, sub-freezing temperatures and a favorable wind flow across Lake Ontario all combined to deliver widespread 3 to 6 inches of snowfall across much of northern New York with 6 to 12 inches across favorable lake-effect communities in southern St. Lawrence and southern Franklin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 21, 5:46 PM EST, 14 minutes earlier.

Area forecast discussion, Dec 21, 5:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
546 PM EST FRI DEC 21 2012

.SYNOPSIS...
STRONG LOW PRESSURE WILL CONTINUE TO LIFT NORTH TOWARD SOUTHERN
CANADA THROUGH SATURDAY. THE CIRCULATION AROUND THIS SYSTEM WILL
PULL MUCH COLDER AIR INTO THE REGION THIS WEEKEND...ALONG WITH THE
CHANCES FOR SNOW SHOWERS. A MODERATE SNOW ACCUMULATION IS EXPECTED
ACROSS THE MOUNTAINS BY SUNDAY...WITH A LIGHT SNOW ACCUMULATION
ACROSS THE VALLEYS WITH TEMPERATURES IN THE 20S AND 30S ON
SATURDAY AND ONLY THE TEENS AND 20S ON SUNDAY...WITH BREEZY WINDS.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 543 PM EST FRIDAY...OVERALL FORECAST IN GOOD SHAPE AND ONLY
TWEAK WAS TO ADJUST TEMPERATURES TO MATCH CURRENT TRENDS AND
CHANGE WEATHER COVERAGE TO THE AREAL TERM...SCATTERED TO NUMEROUS
VERSUS CHANCE/LIKELY WORDING. PREVIOUS FORECAST NOTED BELOW.

FCST FOCUS WL SHIFT FROM THE WINDS TO POTENTIAL ACCUMULATING SNOW
SHOWERS FOR LATE TONIGHT THRU SAT. WL ISSUE WINTER WX ADVISORY FOR
NORTHERN DACKS FROM 00Z TONIGHT THRU 06Z SUNDAY FOR 3 TO 6 INCHES
OF SNOW. IN ADDITION...WL ISSUE WINTER WX ADVISORY FOR WESTERN
SLOPES/GREEN MTNS FOR 12Z SAT THRU 12Z SUNDAY...THINKING 3 TO 7
INCHES WITH LOCALIZED 10 INCHES NEAR JAY PEAK/STOWE.

TONIGHT...SFC LOW PRES WL SLOWLY LIFT TWD SOUTHERN CANADA...AS THIS
HAPPENS COOLER AIR WL BE PULLED INTO THE SYSTEM. HOWEVER...WATER
VAPOR SHOWS WELL DEFINED MID/UPPER LVL DRY SLOT ROTATING ACRS OUR
CWA...THEREFORE PRECIP WL BE VERY SCATTERED IN NATURE THIS EVENING.
GIVEN THIS SYSTEM HAS A DEEP CLOSED 5H/7H CIRCULATION AND GOOD MID
LVL MOISTURE ON BACKSIDE...WOULD EXPECT SNOW SHOWERS TO REDEVELOP
AFT 03Z ACRS NORTHERN NY. THIS ACTIVITY WL REDEVELOP ACRS THE GREEN
MTNS BY MIDDAY ON SATURDAY...ESPECIALLY AS WIND TURN TO THE
WEST/NORTHWEST. QPF TONIGHT WL BE LIGHT AND GENERALLY UNDER
0.20"...WITH SNOW ACCUMULATIONS OF A DUSTING TO 2" POSSIBLE ACRS THE
NORTHERN DACKS. LITTLE ACCUMULATION ELSEWHERE. TEMPS WITH SOUTHERLY
WINDS AND CLOUDS ACRS THE CPV WL STAY IN THE MID 30S WITH U20S NEK
TO M20S DACKS/SLV.

SATURDAY...LOW PRES ACRS SOUTHERN CANADA WL ADVECT A SECONDARY
ARCTIC COLD FRNT ACRS OUR CWA. THIS SFC BOUNDARY WL HELP PRODUCE
ADDITIONAL SNOW SHOWERS...ALONG WITH A SHARP DROP IN TEMPS. THIS
FRNT WL ALSO HELP CHANGE THE WIND DIRECTION TO THE WEST/NORTHWEST
AND REFOCUS UPSLOPE PRECIP. HIGH RESOLUTION BTV4 AND NAM12 SHOW GOOD
RH IN A DEEP FAVORABLE SNOW GROWTH REGION...WITH SFC TO 800MB WINDS
OF 20 TO 35 KNOTS...FROM THE WEST/NORTHWEST. LATEST 12Z BTV4 SHOWS
TOTAL QPF OF 0.62" AT JAY PEAK BY SUNDAY MIDDAY...ALONG WITH
INCREASING SNOW RATIOS OF 30 TO 1 BY SAT NIGHT...WL RESULT IN A
MODERATE SNOW EVENT. IN ADDITION...FAVORABLE WINDS AND GOOD 850 TO
700MB RH AND ENHANCED UVVS ACRS THE NORTHERN DACKS/GREENS WL
PRODUCE ACCUMULATING SNOWFALL THRU SAT NIGHT. TOTAL ACCUMULATIONS
WL RANGE FROM 3 TO 6 INCHES WITH ISOLATED AMOUNTS OF 10 TO 12
INCHES POSSIBLE FROM JAY PEAK TO STOWE TO SUGARBUSH BY SUNDAY
MIDDAY. WL ISSUE ADVISORY TO COVER THIS SNOW EVENT. ELSEWHERE...A
BURST OF SNOW SHOWERS AND MAYBE A SNOW SQUALL WL ACCOMPANY THE
ARCTIC BOUNDARY ON SATURDAY...WHICH COMBINED WITH TEMPS NEAR
FREEZING...RAPIDLY FALLING BELOW 0C...WL CREATE A FLASH FREEZE AND
HAZARDOUS DRIVING CONDITIONS. LOCAL RESEARCH OF SNOW SQUALL
PARAMETER...SHOWS A VALUE AROUND 1 WHICH IS FAVORABLE...ESPECIALLY
GIVEN AVAILABLE MOISTURE...SFC BOUNDARY...AND SOME INSTABILITY
FROM SFC TO 800MB. STILL SOME CERTAINTY WITH REGARDS TO AREAL
COVERAGE/INTENSITY OF SNOW SHOWERS ASSOCIATED WITH BOUNDARY ACRS
SLV/CPV...BUT THINKING ACCUMULATIONS WL RANGE FROM A DUSTING TO 3
INCHES BY SAT NIGHT. TEMPS WL BE TRICKY WITH HIGHS FALLING INTO
THE TEENS SLV/DACKS AND UPPER TEENS/20S MOST OF VT. ON SATURDAY
NIGHT..SOUNDINGS SHOW DEEP LAYER RH SLOWLY DISSIPATING ACRS THE
DACKS AND FEEL UPSLOPE SNOW SHOWER ACTIVITY WL
DECREASE...ESPECIALLY AFT 06Z...WITH SOME CLEARING POSSIBLE TWD
MORNING. THIS COMBINED WITH SNOW PACK WITH RESULT IN VERY COLD
TEMPS SUNDAY MORNING ACRS THE DACKS/SLV...WITH VALUES NEAR 0F.
MEANWHILE...UPSLOPE SNOW SHOWERS WL CONT ACRS THE WESTERN SLOPES
WITH ACTIVITY DECREASING TWD SUNRISE. WL KEEP TEMPS IN THE SINGLE
DIGITS MTNS...BUT TEENS ELSEWHERE BECAUSE OF THE CLOUDS/WINDS.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 345 PM EST FRIDAY...LEFTOVER SNOW SHOWER ACTIVITY ACRS THE
MTNS WL DISSIPATE EARLY SUNDAY MORNING AS DRY AIR ADVECTS INTO
THE AREA. EXPECT INCREASING AMOUNTS OF SUNSHINE WITH BREEZY WEST
TO NORTHWEST WINDS CONTINUING. TEMPS WL STAY IN THE L/M20S CPV/SLV
AND TEENS MTNS/NEK. WEAK HIGH PRES BUILDS INTO THE REGION...WITH
SOME ENERGY ALOFT. WL KEEP FCST DRY ATTM...BUT IF ENOUGH RH IS
AVAILABLE ON SUNDAY NIGHT...WOULD NOT BE SURPRISED FOR A FEW SNOW
SHOWERS OVER THE MTNS. WL KEEP TEMPS CLOSE TO GUIDANCE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 254 PM EST FRIDAY...GOING INTO MONDAY...THE ENTIRE CWA WILL
BE UNDER SFC HIGH PRESSURE PROVIDING FAIRLY NICE DAY. NW FLOW FOR
FIRST HALF OF THE DAY MAY STILL KEEP SOME CLOUDS OVER PORTIONS OF
THE NE KINGDOM. FOR MONDAY NIGHT INTO TUESDAY NIGHT...LATEST
GFS/ECMWF CONTINUE TO SHOW SFC LOW LIFTING OUT OF THE SE AND
OFFSHORE SOUTH OF THE NEW ENG REGION. SOME MODEL DISCREPANCIES AS TO
TIMING AND EXTENT OF PRECIP ON NORTHERN EDGE OF SYSTEM AS IT MOVES
OFFSHORE. ECMWF A BIT MORE AGGRESSIVE...WHILE GFS KEEPS PRECIP
SOUTH. UPPER TROUGH BEHIND THIS LOW PHASES A BIT MORE ON THE ECMWF
VERSUS THE GFS ALLOWING FOR MORE PRECIP TO BE CAPTURED AND BROUGHT
NORTH. WILL SPLIT DIFFERENCE WITH THIS SYSTEM FOR NOW BRINGING
CHANCE POPS SOUTH AND CHANCE/SLIGHT CHANCE POPS FOR LIGHT SNOW MAINLY
OVER CENTRAL ZONES OF CWA...WITH LITTLE TO NOT MUCH NEAR THE
CANADIAN BORDER. ANY SMALL SHIFT IN TRACK OF THIS SYSTEM WILL
CHANGE ANY POTENTIAL AMTS. FOR NOW...LOW QPF AMTS WILL RESULT IN A
POTENTIAL INCH SOUTH...ESPECIALLY HIR ELEV ON EAST FACING
SLOPES...THEN TAPERING OFF TOWARDS THE CANADIAN BORDER. PRECIP
WILL CLR E VT OVERNIGHT TUESDAY AS SFC HIGH PRESSURE RETURNS AND
REMAINS OVER REGION THRU LATE WEDNESDAY AFTERNOON. HIGH PRESSURE
RETREATS NORTH WED NGT INTO FRIDAY AS CWA GEARS UP FOR NEXT SYSTEM
WHICH MDLS HAVE PINNED FOR POTENTIAL MED/HIGH QPF EVENT. TRACK
WILL BE KEY FOR THIS SYSTEM WHICH BRINGS AT LEAST 0.25-0.50"
LIQUID EQUIV TO THE AREA. CD AIR AT SFC WILL ALLOW THIS EVENT TO
GO AS ALL SNOW FOR THE AREA. ECMWF HAS CUTOFF UPPER LOW WHICH AIDS
IN KEEPING PRECIP STAGNANT OVER THE NORTHEAST THRU THE
PERIOD...WHILE THE GFS IS A BIT MORE PROGRESSIVE...AS WELL AS
KEEPING BULK OF POTENTIAL PRECIP OVER SOUTHERN ZONES. FOR
NOW...KEEPING HIGH CHANCE POPS IN MOST ZONES FOR SNOW...ALONG WITH
POTENTIAL WRAP-AROUND FOR NORTHERN ZONES AS LOW SHIFTS EAST. TEMPS
THRU EXTENDED WILL BE AT OR JUST BELOW NORMAL BY A FEW DEGREES AS
RIDGE TO OUR NORTH PROVIDE AMPLE CD AIR FOR THE CWA.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...THRU 00Z SAT...BTV/MPV/RUT/PBG WILL SEE MIX
OF VFR/MVFR COND W/ CEILINGS RANGING FROM OVC020-040. VSBY IN
RAIN/FG AT 3-6SM. SE WINDS 15-30KTS WITH SOME GUSTS NEAR 40KTS
BEGIN TO SHIFT TO MORE SOUTHERLY 10-20KTS BY 00Z. FOR
MSS/SLK...MIX OF MVFR/IFR COND AS ANY -RW BECM ALL -SW. CEILINGS
OVC005-030. VSBY 3-6SM DOWN TO 1-3SM BY 00Z SAT. ESE WIND 15-25KTS
SHIFT SLOWLY SSW 5-15KTS. ALL SITES LLWS 40-60KTS FROM THE SE THRU
22Z.

AFT 00Z...ALL SITES WILL SEE SLOW TRANSITION TO MVFR/IFR THRU REST
OF FORECAST PERIOD. WINDS BECM WSW TO WNW 10-20KTS. VSBY IN -SW
1-3SM FOR MSS/SLK/MPV...BTV/PBG/RUT WILL JUST SEE BRIEF --SW.

OUTLOOK 18Z SATURDAY THROUGH WEDNESDAY...

18Z SATURDAY THROUGH 12Z SUNDAY...MVFR/IFR CONDITIONS EXPECTED IN
MAINLY SNOW SHOWERS THROUGH THE PERIOD.

12Z SUNDAY THROUGH TUESDAY...MVFR TRENDING TO VFR AS HIGH PRESSURE
BUILDS INTO THE REGION.

&&

.MARINE...
AS OF 332 PM EST FRIDAY...THE LAKE WIND ADVISORY CONTINUES THROUGH
OVERNIGHT TONIGHT. AS OF 300 PM...WINDS CONTINUE TO RANGE FROM 10
TO UP TO 25 KNOTS WITH THE LOWEST OBSERVATIONS ALONG THE SOUTHERN
END OF THE LAKE. THERE MAY BE A BRIEF PERIOD OF VARIABLE WINDS
LATE THIS AFTERNOON INTO EARLY EVENING AS THE SURFACE LOW MOVES
OVER THE CHAMPLAIN VALLEY. THE BREAK IS EXPECTED TO BE BRIEF AS
WINDS WILL PICK UP TO 15 TO 25 KNOTS FROM THE SOUTH/SOUTHWEST. DUE
TO THE BRIEF DURATION OF LIGHTER WINDS...HAVE OPTED TO LEAVE THE
LAKE WIND ADVISORY GOING THROUGH THE ENTIRE OVERNIGHT PERIOD.
WAVES OF 2 TO 4 FEET CAN BE EXPECTED OVER THE LAKE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY FROM 7 AM SATURDAY TO 7 AM EST SUNDAY
     FOR VTZ003-006-008-016>019.
NY...WINTER WEATHER ADVISORY UNTIL 1 AM EST SUNDAY FOR NYZ029>031-
     087.

&&

SYNOPSIS...TABER
NEAR TERM...EVENSON/TABER
SHORT TERM...TABER
LONG TERM...JN
AVIATION...WGH/JN
MARINE...WFO BTV
Hazardous weather outlook, Dec 21, 3:32 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
332 PM EST FRI DEC 21 2012

VTZ003-006-008-016>019-222045-
ORLEANS-LAMOILLE-WASHINGTON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
332 PM EST FRI DEC 21 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 7 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THROUGH TONIGHT.

SCATTERED RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS
OVERNIGHT...WITH A LIGHT SNOW ACCUMULATION POSSIBLE BY SATURDAY
MORNING. AREAS OF BLACK ICE ARE POSSIBLE AS TEMPERATURES DROP
BELOW FREEZING BY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ029>031-087-222045-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-
332 PM EST FRI DEC 21 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ034-222045-
WESTERN ESSEX-
332 PM EST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THROUGH TONIGHT.

SNOW SHOWERS WILL CONTINUE WITH ADDITIONAL SNOW ACCUMULATIONS OF 1
TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS WITH A POTENTIAL SNOW SQUALL IS POSSIBLE WITH
EXPECTED TOTAL SNOW ACCUMULATION OF 2 TO 4 INCHES BY SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026>028-035-VTZ001-002-004-005-007-009>012-222045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ESSEX-WESTERN CHITTENDEN-
CALEDONIA-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
332 PM EST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THROUGH TONIGHT.

RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS OVERNIGHT WITH A DUSTING
TO 1 INCH OF SNOW ACCUMULATION POSSIBLE OVER THE HIGHER TERRAIN BY
SATURDAY MORNING. AREAS OF BLACK ICE WILL BE POSSIBLE AS
TEMPERATURES DROP BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OCCASIONAL SNOW SHOWERS WITH A POTENTIAL SNOW SQUALL WILL BE
POSSIBLE ON SATURDAY WITH ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 4
INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 21, 12:03 PM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1203 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     NON-TSTM WND DMG CASTLETON               43.61N  73.18W
12/21/2012                   RUTLAND            VT   TRAINED SPOTTER

            TREE BLOWN ONTO MOBILE HOME ALONG RTE 4A NEAR
            INTERSECTION OF DRAKE ROAD. SINGLE OCCUPANT EVACUATED
            AND WAS NOT INJURED.

&&

EVENT NUMBER BTV1200477

LOCONTO
Local storm report, Dec 21, 1:55 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     NON-TSTM WND DMG 3 ENE NORTH PAWLET      43.39N  73.15W
12/21/2012                   RUTLAND            VT   TRAINED SPOTTER

            ROOF SHINGLES OFF HOUSE. TREES SNAPPED AND UPROOTED.
            ESTIMATED 70 MPH WINDS.

0950 AM     NON-TSTM WND DMG JERUSALEM               44.17N  72.97W
12/21/2012                   ADDISON            VT   PUBLIC

            SIDING BLOWN OFF PARTS OF RESIDENCE.

0950 AM     NON-TSTM WND DMG RUTLAND                 43.61N  72.98W
12/21/2012                   RUTLAND            VT   COUNTY OFFICIAL

            DAMAGE TO ROOF HEATER AT HOME DEPOT IN RUTLAND.

1020 AM     NON-TSTM WND DMG WALLINGFORD             43.48N  72.98W
12/21/2012                   RUTLAND            VT   COUNTY OFFICIAL

            POWERLINES DOWN ON ROUTE 140 IN WALLINGFORD.

1020 AM     NON-TSTM WND DMG DANBY                   43.35N  73.00W
12/21/2012                   RUTLAND            VT   COUNTY OFFICIAL

            SEVERAL WIRES DOWN IN DANBY.

1100 AM     NON-TSTM WND DMG JERICHO                 44.50N  73.00W
12/21/2012                   CHITTENDEN         VT   DEPT OF HIGHWAYS

            JERICHO HIGHWAY DEPT REPORTS SEVERAL TREES DOWNED IN
            THE TOWN WITH NO POWER.

1100 AM     NON-TSTM WND DMG JONESVILLE              44.38N  72.94W
12/21/2012                   CHITTENDEN         VT   NWS EMPLOYEE

            COUPLE TREES DOWN ON DUGWAY AND DUXBURY ROADS. MINOR
            SIDING DAMAGE TO RESIDENCE.

1128 AM     NON-TSTM WND DMG RIPTON                  43.98N  73.04W
12/21/2012                   ADDISON            VT   TRAINED SPOTTER

            TREES DOWN. NO POWER.

1159 AM     NON-TSTM WND DMG CASTLETON               43.61N  73.18W
12/21/2012                   RUTLAND            VT   TRAINED SPOTTER

            TREE BLOWN ONTO MOBILE HOME ALONG RTE 4A NEAR
            INTERSECTION OF DRAKE ROAD. SINGLE OCCUPANT EVACUATED
            AND WAS NOT INJURED.

&&

EVENT NUMBER BTV1200469 BTV1200470 BTV1200472 BTV1200471 BTV1200473
BTV1200474 BTV1200476 BTV1200475 BTV1200477

LOCONTO
Local storm report, Dec 21, 2:43 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
243 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG HUNTINGTON              44.33N  72.99W
12/21/2012                   CHITTENDEN         VT   PUBLIC

            SEVERAL TREES DOWN. TIME ESTIMATED.

&&

EVENT NUMBER BTV1200478

LOCONTO
Local storm report, Dec 21, 4:27 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
427 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     NON-TSTM WND GST 1 W WEST BOLTON         44.45N  72.92W
12/21/2012  M64 MPH          CHITTENDEN         VT   MESONET

0805 AM     NON-TSTM WND GST 2 NE CLARENDON          43.54N  72.94W
12/21/2012  M59 MPH          RUTLAND            VT   DEPT OF HIGHWAYS

0835 AM     NON-TSTM WND GST 1 E JONESVILLE          44.38N  72.92W
12/21/2012  M56 MPH          CHITTENDEN         VT   DEPT OF HIGHWAYS

            VT AOT

0844 AM     NON-TSTM WND GST BREAD LOAF              43.95N  72.99W
12/21/2012  M59 MPH          ADDISON            VT   MESONET

0855 AM     NON-TSTM WND GST 3 SSE NORTH CLARENDON   43.53N  72.95W
12/21/2012  M55 MPH          RUTLAND            VT   AWOS

0938 AM     NON-TSTM WND GST RIPTON                  43.98N  73.04W
12/21/2012  M61 MPH          ADDISON            VT   MESONET

0941 AM     NON-TSTM WND GST 3 ENE NORTH PAWLET      43.39N  73.15W
12/21/2012  E70 MPH          RUTLAND            VT   TRAINED SPOTTER

0942 AM     NON-TSTM WND GST JEFFERSONVILLE          44.64N  72.83W
12/21/2012  M60 MPH          LAMOILLE           VT   TRAINED SPOTTER

            880 FOOT ELEV.

0942 AM     NON-TSTM WND GST 2 S STOWE               44.44N  72.68W
12/21/2012  M56 MPH          LAMOILLE           VT   MESONET

0946 AM     NON-TSTM WND GST 1 SSE SOUTH CAMBRIDGE   44.60N  72.80W
12/21/2012  M70 MPH          LAMOILLE           VT   PUBLIC

0955 AM     NON-TSTM WND GST 2 SSE EAST MIDDLEBURY   43.95N  73.09W
12/21/2012  M58 MPH          ADDISON            VT   MESONET

0957 AM     NON-TSTM WND GST 3 N SALISBURY           43.94N  73.09W
12/21/2012  M58 MPH          ADDISON            VT   MESONET

1056 AM     NON-TSTM WND GST BREAD LOAF              43.95N  72.99W
12/21/2012  M57 MPH          ADDISON            VT   MESONET

1100 AM     NON-TSTM WND GST JERICHO                 44.50N  73.00W
12/21/2012  E70 MPH          CHITTENDEN         VT   DEPT OF HIGHWAYS

1101 AM     NON-TSTM WND GST 1 W BRISTOL             44.14N  73.09W
12/21/2012  M62 MPH          ADDISON            VT   MESONET

1114 AM     NON-TSTM WND GST BURLINGTON INTL ARPT    44.47N  73.15W
12/21/2012  M51 MPH          CHITTENDEN         VT   ASOS

1200 PM     NON-TSTM WND GST HUNTINGTON              44.33N  72.99W
12/21/2012  E65 MPH          CHITTENDEN         VT   PUBLIC

            TIME ESTIMATED.

1203 PM     NON-TSTM WND GST 1 E NASHVILLE           44.45N  72.93W
12/21/2012  M73 MPH          CHITTENDEN         VT   NWS EMPLOYEE

0210 PM     NON-TSTM WND GST ST. JOHNSBURY           44.42N  72.02W
12/21/2012  M55 MPH          CALEDONIA          VT   CO-OP OBSERVER

&&

EVENT NUMBER BTV1200479
EVENT NUMBER BTV1200480
EVENT NUMBER BTV1200481
EVENT NUMBER BTV1200482
EVENT NUMBER BTV1200483
EVENT NUMBER BTV1200484
EVENT NUMBER BTV1200485
EVENT NUMBER BTV1200486
EVENT NUMBER BTV1200487
EVENT NUMBER BTV1200488
EVENT NUMBER BTV1200489
EVENT NUMBER BTV1200490
EVENT NUMBER BTV1200491
EVENT NUMBER BTV1200492
EVENT NUMBER BTV1200493
EVENT NUMBER BTV1200494
EVENT NUMBER BTV1200495
EVENT NUMBER BTV1200496
EVENT NUMBER BTV1200497

MUCCILLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Southeastern St. Lawrence

When
December 21, 6:00 PM EST to December 22, 6:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Widespread 6 to 12 inches of snowfall.

Winter Storm, Southwestern St. Lawrence

When
December 21, 6:00 PM EST to December 22, 6:00 PM EST
Where
Southwestern St. Lawrence forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Widespread 6 to 12 inches of snowfall.

Winter Storm, Southern Franklin

When
December 21, 10:00 PM EST to December 22, 6:00 PM EST
Where
Southern Franklin forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Widespread 6 to 10 inches of snowfall.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419332, 419333, 419335.